Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 254, NWS Tallahassee, FL

July 5, 2009Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 2009, 2:57 PM EDT for Wakulla County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2009, 2:57 PM EDT (18:57 UTC)
Expired
Jul 5, 2009, 3:40 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 28 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:01 AM EDT, 11 hours 56 minutes earlier.

Area forecast discussion, Jul 5, 3:01 AM EDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 AM EDT SUN JUL 5 2009

.SYNOPSIS...WEAK SSW FLOW ACROSS THE CWA. TEMPS AT 06Z RANGED FROM
70 AT VLD TO 82 AT PFN. DEWPOINTS WERE IN THE MID TO UPPER 60S TO
AROUND 70 ON THE WEST SIDE OF THE CWA...AND IN THE MID TO UPPER 70S
AT THE COAST. THE SURFACE ANALYSIS SHOWED THE ATLANTIC RIDGE AXIS
ACROSS SOUTH CENTRAL FLORIDA EXTENDING WESTWARD INTO THE WESTERN GULF
OF MEXICO. A 1008 MB LOW PRESSURE SYSTEM WAS LOCATED JUST SOUTH OF
STL WITH A COLD FRONT EXTENDING BACK INTO WEST TEXAS. A WARM FRONT
WAS EXTENDING OUT OF THE LOW BACK TO THE SE TOWARD CHA. STRONG
CONVECTION CONTINUES TO DEVELOP ALONG THE SYSTEM FROM TENNESSEE WEST
THROUGH ARKANSAS...OKLAHOMA...TEXAS AND EVEN INTO NEW MEXICO.

ALOFT...THE RIDGE OF HIGH PRESSURE EXTENDS FROM CENTRAL FLORIDA
WESTWARD ACROSS SOUTHERN TEXAS...NORTHERN BAJA INTO THE EASTERN
PACIFIC. ZONAL FLOW IS OCCURRING ACROSS MUCH OF CONUS WITH GENTLE
TROUGHING ALONG THE EAST COAST AND WEAK RIDGING ACROSS THE ROCKIES
AND INTER MOUNTAIN WEST. UPPER RIDGING IS QUITE EVIDENT IN THE
SATELLITE IMAGERY ACROSS THE NORTHERN GULF STATES.

&&

.SHORT TERM (TODAY THROUGH TUESDAY)...
MODELS ARE IN GOOD AGREEMENT IN THE SHORT TERM SCENARIO. THE TROUGH
DEEPENS OVER THE SOUTHEAST U.S. WITH THE COLD FRONT PULLING UP
QUASI STATIONARY OVER OR JUST NORTH OF OUR CWA. THE RIDGE AXIS IS
PUSHED SOUTHWARD IN RESPONSE TO THE DEEPENING TROUGH WITH THE UPPER
ANTICYCLONE CENTER RETROGRADING WESTWARD TO OFF THE PACIFIC COAST.
THE BOTTOM LINE...OUR WEATHER WILL BE MOSTLY DISTURBED THROUGH THE
SHORT TERM WITH POPS HIGHER THAN NORMAL AND TEMPS BECOMING COOLER
THAN NORMAL AFTER TODAY.

THE PROBLEM IS TODAYS FORECAST...THE MODELS HAVE POPS NEAR NORMAL
NORTH AND WAY BELOW NORMAL SOUTH. OUR WORKSTATION WRF WHICH HAS AN
EXCELLENT RECORD THIS SUMMER...SUGGESTS THE DEVELOPMENT OF AN MCS
OVER CENTRAL GEORGIA THIS AFTERNOON AND PRODUCES A EAST-WEST BOWING
SQUALL LINE MOVING SOUTH TO THE COAST BY 00Z SUNDAY NIGHT. I HAVE
REFLECTED A HINT OF THIS WITH INCREASED POPS OVER GUIDANCE FOR THIS
AFTERNOON. SPC HAS JUST SHIFTED THEIR SLIGHT RISK FARTHER SOUTH...
WHICH INCLUDES MUCH OF ALABAMA AND GEORGIA RIGHT DOWN TO THE FLORIDA
BORDER.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
EXTENDED BEGINS WITH GLOBAL MODELS IN GOOD AGREEMENT. ALOFT...THIS
PERSISTENT SUMMER PATTERN HIGHLIGHTED BY MEAN TROUGHS CENTERED IN
CLOSE PROXIMITY TO PAC NW COAST AND OVER ERN CONUS WITH A BROAD HOT
RIDGE IN BETWEEN CENTERED OVR UPPER PLAINS. UPPER LOWS REMAIN
INVCNTY OF OREGON/WASH COAST AND OVER SE CANADA. THE WESTWARD
EXTENSION OF THE ATLANTIC RIDGE IS LOCATED ACROSS CUBA. GFS/ECMWF IN
GOOD AGREEMENT DURING DAYS 4/5 WITH NW FLOW ACROSS SE REGION. THEY
SHOW PLAINS RIDGE ADVANCING EWD WITH A SERIES OF SHORTWAVES DROPPING
DOWN FRONT SIDE AND INTO THE EXTREME SOUTHEAST STATES ALLOWING ERN
TROUGH TO SHARPEN WHILE ATLANTIC RIDGE INTENSIFIES BACK TO THE WEST
INTO CENTRAL FLORIDA AND KEEPING A WEAKNESS IN THE SUBTROPICAL RIDGE
ACROSS THE SE U.S. AS A RESULT...A DIFFLUENT PATTERN EVOLVES OVER
THE SOUTHEAST STATES AND ESPECIALLY NE GULF REGION WHICH RESULTS IN
FAVORABLE CONDITIONS FOR CONVECTION. DUE TO THE ADVANCING RIDGE OVER
THE PLAINS AND THE RIDGE OVER THE GULF...TEMPS WILL BE ON THE
INCREASE FROM LATE SHORT TERM INTO EXTENDED. AT THE SURFACE...THE
PESKY FRONT CONTINUES TO BE DRAPED ACROSS OUR REGION DURING EARLY
EXTENDED. UPPER TROUGH CONTINUES TO FOCUS MOISTURE AND INSTABILITY
ALONG THIS BOUNDARY THRU 12Z FRI WHEN BOUNDARY FINALLY DISSIPATES.

ALTHO IN BETTER AGREEMENT THAN PREVIOUS RUNS...GFS/ECMWF STILL
DIVERGE MODESTLY TOWARDS THE END OF THE PERIOD AND ESPECIALLY ON DAY
7 AS TO THE LOCATION OF THE UPPER TROUGH. THAT IS...WILL THE RIDGE
BUILD INTO SE CONUS OR WILL THE TROUGH CONTINUE TO DOMINATE? THE GFS
EXPANDS LARGE SUBTROPICAL RIDGE EASTWARD INTO THE SE STATES...WHILE
THE ECMWF A TAD LESS AGGRESSIVE ALLOWING UPPER TROUGH TO PENETRATE
FURTHER INTO THE SE U.S. ALL IN ALL...UNSETTLED WEATHER PATTERN
THROUGH THE EXTENDED PERIOD DOMINATED BY LINGERING FRONTAL BOUNDARY
DRAPED ACROSS THE AREA...UPPER LEVEL TROUGH WITH ENERGY/DISTURBANCES
TRAVERSING THE AREA...AND HIGH ATMOSPHERIC MOISTURE AND WARM
TEMPERATURES.

THIS COMBINATION TRANSLATES TO LIKELY SHOWERS AND THUNDERSTORMS TUES
NIGHT THRU THURS...THEN SCT CONVECTION THURS NIGHT THRU SUN AS
SURFACE BOUNDARY DISSIPATES AND A RETURN TO NORMAL SEA BREEZE
AFTN/EVE ACTIVITY. MIN TEMPS REMAIN CLOSE TO NORMAL (CLIMO AROUND
70) WITH MAX TEMPS BEGINNING EXTENDED A LITTLE BELOW CLIMO (CLIMO
LOW 90S) THEN RETURNING TO CLIMO BEGINNING FRI.

&&

.AVIATION...COMBINATION OF DRY AIR...HIGH T/TD SPREADS...AND SOME
THIN CIRRUS MOVING IN FROM THE NW WILL PRECLUDE NORMAL PREDAWN
CIG/VSBY RESTRICTION. HOWEVER...WILL FAVOR PERSISTENCE AND KEEP MVFR
VSBYS AT KVLD 09Z-13Z. AFTER SUNRISE...CONTINUED INCONSISTENCIES
BETWEEN GLOBAL MODELS WITH FAIRLY LOW POPS AND THE WORKSTATION
WRF...WHICH HAS BEEN PERFORMING EXCEPTIONALLY WELL DURING THE LAST
SEVERAL DAYS...AND IS SHOWING NEARLY 100 PERCENT PRECIP COVERAGE
ACROSS THE CWA. THIS IS DUE TO AN IMPRESSIVE MCS FROM THE NORTH
DEVELOPS AND MOVES SOUTHWARD...BEFORE MERGING WITH THE SEA BREEZE
FRONTS THIS AFTERNOON. THEREFORE...WILL GO WITH 4 HR TIME STAGGERED
TEMPOS AND/OR 6 HR PROB30 GROUPS ACROSS THE BOARD FOR CONVECTION AT
ALL OF THE TAF LOCATIONS. WITH NW STEERING FLOW...CONVECTION SHOULD
CONT WELL BEYOND SUNSET WITH MVFR CIGS/VSBYS IN STRONG STORMS/HEAVY
RAIN AND ISOLD IFR IN SEVERE STORMS ESPECIALLY AFTER 20Z. AREAS OF
LOW STRATUS AND/OR FOG WILL DEVELOP AFTER 06Z MON ESPECIALLY WHERE
RESIDUAL MOISTURE EXISTS. SREF PROG FAVORS INLAND PANHANDLE AND SE
ALA/SW GA ZONES WHICH INCLUDES KDHN AND KABY.

&&

.MARINE...AT 06Z...WINDS AT THE BUOYS WERE WEST TO SW AT 5 TO 10
KNOTS...SEAS WERE 1 TO 2 FEET. WINDS WILL BE IN THE 10-KNOT RANGE
DURING THE DAY TODAY...BUT THE GRADIENT WILL BEGIN TO TIGHTEN ACROSS
THE WATERS LATER TODAY AND TONIGHT...AND WILL REMAIN IN PLACE INTO
THE EARLY PORTION OF THE UPCOMING WEEK AS A COLD FRONT APPROACHES
FROM THE NORTHWEST. AS A RESULT...WINDS AND SEAS WILL BEGIN TO
INCREASE OVER THE NEXT FEW DAYS. A PERIOD OR TWO WITH ADVISORY LEVEL
WINDS AND SEAS WILL BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY. THE
GRADIENT WILL BEGIN TO RELAX WEDNESDAY INTO THURSDAY AS THE FRONT
STALLS AND WEAKENS NEAR THE MARINE AREA.

&&

.FIRE WEATHER...NO CONCERNS. INCREASING MOISTURE AND RAIN CHANCES
BEGINNING TODAY WILL PRECLUDE RED FLAG CONDITIONS FOR AT LEAST THE
FIRST PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   94  75  87  73  89 /  30  40  70  50  50
PANAMA CITY   91  78  86  77  88 /  20  40  70  40  50
DOTHAN        94  76  85  72  92 /  50  50  70  40  40
ALBANY        93  74  87  73  93 /  50  50  80  40  40
VALDOSTA      94  74  87  72  91 /  30  40  70  40  50
CROSS CITY    93  74  86  74  88 /  20  40  70  50  60
APALACHICOLA  90  78  88  77  88 /  20  40  70  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

SHORT TERM/MARINE...WATSON
FIRE WEATHER/AVIATION...BLOCK
LONG TERM...BLOCK
Hazardous weather outlook, Jul 5, 5:40 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 AM EDT SUN JUL 5 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-061000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
540 AM EDT SUN JUL 5 2009 /440 AM CDT SUN JUL 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED...POSSIBLY NUMEROUS...SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AS A FRONTAL SYSTEM APPROACHES THE AREA
FROM THE NORTHWEST. IT IS POSSIBLE THAT A SQUALL LINE WILL DEVELOP
NORTH OF THE AREA AND MOVE SOUTH ACROSS SOUTHWEST GEORGIA AND
SOUTHEAST ALABAMA...AND LATER INTO THE FLORIDA PANHANDLE AND BIG
BEND. THERE IS THE POTENTIAL FOR SOME OF THE STRONGER STORMS TO
PRODUCE WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...LOCALLY HEAVY
RAIN AND FREQUENT LIGHTNING. AN ISOLATED SEVERE STORM WITH
DAMAGING WINDS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE FRONTAL SYSTEM WILL BECOME QUASI STATIONARY OVER OR JUST NORTH
OF THE AREA THROUGH THE PERIOD. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND PUSH INTO THE LOCAL AREA AGAIN ON
MONDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
STORM BOUNDARIES GENERATED BY THE FRONT...THE SEA BREEZE AND A
MOIST UNSTABLE ATMOSPHERE MAY COMBINE TO GENERATE STRONG TO
POSSIBLY SEVERE STORMS. AFTERNOON HIGH TEMPERATURES WILL RETURN TO
NEAR OR BELOW NORMAL. MAINLY AFTERNOON AND EVENING SCATTERED
SHOWERS AND STORMS ARE EXPECTED DURING THE REST OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED IF A WATCH OR WARNING
IS ISSUED FOR THEIR AREA.

12-WATSON

In the hours before

Special weather statement, Jul 5, 2:26 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 PM EDT SUN JUL 5 2009

FLZ016-017-051930-
GADSDEN-LEON-
226 PM EDT SUN JUL 5 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EASTERN GADSDEN AND
LEON COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 330 PM EDT

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF QUINCY...OR 17 MILES WEST OF
TALLAHASSEE...MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  4 MILES NORTHWEST OF TALLAHASSEE BY 330 PM EDT...AND WILL ALSO
  IMPACT AREAS IN AND AROUND LAKE TALQUIN BY 300 PM EDT.

WIND GUSTS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:56 PM EDTSevere Thunderstorm WarningTAEEarly49 min
Jul 5, 6:04 PM EDTSevere Thunderstorm WarningTAEGeneva, Houston41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.